What side effects are associated with taking high doses of niacin?

High-dose niacin can cause stomach upset and make your skin flush or itch. More importantly, niacin can increase your risk of:

  • Bleeding
  • Diabetes
  • Infection
  • Liver damage
  • Stroke

Who might consider taking niacin?

In the past, it was thought that HDL levels would increase even more if niacin was added to cholesterol medications called statins, such as atorvastatin (Lipitor) and simvastatin (Zocor). But recent studies indicate that niacin provides little additional benefit when compared with statins alone.

Most doctors no longer recommend niacin for first-line cholesterol control — except for people who can't tolerate statins. In those people, the increase in HDL may outweigh the risk of potentially serious side effects.

What else can be done to increase HDL?

Lifestyle changes also are helpful in boosting HDL:

  • Stop smoking if you are a smoker.
  • Eat a healthy diet.
  • Start an exercise program, with your doctor's OK.
Aug. 12, 2014 See more In-depth